Kansas, 2008Flood in Kansas, May 22, 2008
May 22, 2008 · NWS EAX · 1 event in 1 county or zone
Heavy rains in the Delaware River basin, upstream of Muscotah, caused minor flooding near Muscotah on May 22, 2008.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains in the Delaware River basin, upstream of Muscotah, caused minor flooding near Muscotah on May 22, 2008.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 22, 5:53 AM CST, 6 hours 29 minutes earlier.
Area forecast discussion, May 22, 5:53 AM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 AM CDT THU MAY 22 2008
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
/421 AM CDT THU MAY 22 2008/
SOME WEATHER TO DISCUSS TONIGHT...CURRENT WATER VAPOR IMAGERY SHOWS
ENERGY BUILDING OVER WEST CENTRAL MISSOURI. PRECIPITATION HAS
FINALLY STARTED...IN THE FORM OF TWO CONVECTIVE LINES...ONE IN
CENTRAL MISSOURI AND ONE IN SOUTH CENTRAL MISSOURI...BRINGING WITH
IT SOME BRIEF HEAVY RAINFALL AS IT TRAVERSES EASTWARD. SFC WARM
FRONT IS CURRENTLY LOCATED IN CENTRAL OKLAHOMA...STILL CONTINUING
ITS PAINFULLY SLOW MIGRATION TOWARD SOUTHEASTERN KS. EXPECT CURRENT
CONVECTION TO CONTINUE TO SLOW FRONTAL MOVEMENT. CONVECTION SHOULD
CONTINUE FOR SEVERAL MORE HOURS WITH NEW DEVELOPMENT CONTINUING TO
THE SOUTHWEST.
WE COULD BE LOOKING AT A SIMILAR SCENARIO TOMORROW EVENING...WITH A
STRENGTHENING LLJ ONCE AGAIN SUPPLYING THE NECESSARY MOISTURE. AS
LONG AS THE FRONTAL BOUNDARY REMAINS TO OUR SOUTH...WILL CONTINUE TO
LEAVE OPEN THE POSSIBILITY OF SOME NIGHTTIME SHOWER AND THUNDERSTORM
ACTIVITY. THIS TIME...HOWEVER...AXIS OF HIGHEST ISENTROPIC LIFT AT
305K SFC IS SHIFTED SLIGHTLY NORTHEAST.
MEMORIAL DAY WEEKEND
TEMPERATURES FOR THE COMING HOLIDAY WEEKEND WILL BE VERY WARM...WITH
HIGHS WELL INTO THE 80S OVER THE ENTIRE CWA. WARM AIR COULD AID IN
THE DEVELOPMENT OF ISOLATED SHOWER AND THUNDERSTORM ACTIVITY ON BOTH
SATURDAY AND SUNDAY AFTERNOON. GFS MODEL SOUNDINGS PRODUCING CAPE
VALUES SATURDAY AND SUNDAY AFTERNOON FOR CENTRAL MISSOURI ON THE
ORDER OF 2500 J/KG. DECIDED TO UP THE POPS JUST EVER SO SLIGHTLY ON
THE EASTERN PORTION OF THE CWA TO REFLECT THIS.
BEYOND MEMORIAL DAY...FORECAST REMAINS PRETTY MUCH THE SAME.
MJS/RC
&&
.AVIATION...
FOR THE 12Z TAFS...CONVECTION WILL BE ONGOING AS THE TAFS GO INTO
AFFECT ACROSS THE KMCI AND KMKC TERMINALS...WITH THE KSTJ TERMINAL
TO FOLLOW SHORTLY. CEILINGS IN THE THUNDERSTORMS LOOK TO BE IN THE
MVFR RANGE FOR THE MOST PART WITH EQUIVALENT REDUCTIONS IN
VISIBILITY. THE LINE OF STORMS IS TRYING TO BACK-BUILD AS A 850-MB
JET FEEDS MOISTURE INTO ITS BACKSIDE...SLOWING THE LINES FORWARD
PROGRESSION. STILL...EXPECT STORMS TO CLEAR THE TERMINALS IN KANSAS
CITY BY 14Z...KSTJ BY 15Z...BUT KEPT A TEMPO IN FOR THUNDER FOR
ANOTHER HOUR IN EACH TAF TO COVER SCATTERED CONVECTION BEHIND THE
PRIMARY LINE. CLOUD BASSES SHOULD LIFT A LITTLE INTO THE VFR BEHIND
THE THUNDERSTORM LINE BY THE MID TO LATE MORNING HOURS.
OTHERWISE...SURFACE WINDS WILL REMAIN FROM THE EAST...AND BE A BIT
BREEZY TODAY...THANKS TO A SURFACE LOW IN EAST COLORADO.
CUTTER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 22, 12:10 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
110 PM CDT THU MAY 22 2008
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
110 PM CDT THU MAY 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LAST OF THE MORNING CONVECTION WILL BE MOVING NORTHEAST ACROSS NORTH
CENTRAL AND NORTHEAST MISSOURI THIS AFTERNOON. RAIN WITH ISOLATED
THUNDERSTORMS WILL CONTINUE IN THIS REGION THROUGH LATE AFTERNOON. NO
SEVERE STORMS ARE EXPECTED.
ALSO THIS AFTERNOON THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING
IN AREAS CLOSE TO A WARM FRONT WHICH EXTENDS FROM CENTRAL KANSAS TO
SOUTHWEST MISSOURI. THUNDERSTORMS WILL BE POSSIBLE MAINLY IN AREAS
SOUTH OF A LINE FROM PAOLA KANSAS TO HARRISONVILLE AND CLINTON
MISSOURI. SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH SOME MAY PRODUCE
SMALL HAIL. IN ADDITION...MORE LOCALIZED HEAVY RAIN COULD OCCUR IF
THESE STORMS DEVELOP.
LATE NIGHT CONVECTION MAY REINITIATE ACROSS NORTHERN
MISSOURI...MAINLY NORTH OF A LINE FROM ST JOSEPH TO CARROLLTON AND
MOBERLY. IF THIS CONVECTION OCCURS...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...BUT SEVERE STORMS ARE NOT EXPECTED. THESE STORMS SHOULD BE
MOVING OFF INTO NORTHEAST MISSOURI FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR FRIDAY AFTERNOON...THERE MAY BE MORE THUNDERSTORM REDEVELOPMENT
NEAR THE WARM FRONT IN AREAS FROM KANSAS CITY TO SEDALIA...SOUTHWARD.
THERE IS A SLIGHT RISK THAT THESE STORMS COULD PRODUCE SEVERE
WEATHER...WITH HAIL AND DAMAGING WINDS.
FOR OVERNIGHT FRIDAY NIGHT AND INTO EARLY SATURDAY MORNING...THUNDERSTORMS
MAY MOVE FROM CENTRAL MISSOURI INTO EASTERN KANSAS AND WESTERN
MISSOURI. THESE STORMS ARE NOT EXPECTED TO BE SEVERE WEATHER...BUT
MAY HAVE MORE HEAVY RAINFALL.
DURING THE AFTERNOON AND EVENING ON SATURDAY...THE WARM FRONT WILL
CONTINUE TO BE THE FOCUS FOR MORE POSSIBLE THUNDERSTORM
DEVELOPMENT...ACROSS EASTERN KANSAS AND WESTERN MISSOURI. SEVERE
WEATHER MAY OCCUR WITH THESE STORMS...ALONG WITH MORE HEAVY RAINFALL.
SATURDAY NIGHT...THE WARM FRONT WILL BEGIN TO RAPIDLY LIFT NORTHWARD
ACROSS MISSOURI...WITH THUNDERSTORMS STILL POSSIBLE IN EASTERN KANSAS
AND WESTERN MISSOURI. BY THE DAY ON SUNDAY...THE OUTLOOK AREA WILL BE
IN THE WARM SECTOR TO THE SOUTH OF THE WARM FRONT...AND THERE WILL BE
A FRONT TO THE WEST OF THE REGION ACROSS KANSAS. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE IN THIS WARM SECTOR.
THEN ON MONDAY AND INTO TUESDAY...A FRONT ACROSS IOWA WILL START TO MOVE
SOUTH INTO MISSOURI. CONVECTION IN NORTHERN MISSOURI THROUGH MONDAY
NIGHT SHOULD HELP TO MOVE THIS FRONT TO THE SOUTH...WITH MORE STORMS
POSSIBLE INTO TUESDAY WITH THIS FRONTAL BOUNDARY. AT THIS TIME IT IS
TOO EARLY TO TELL IS SEVERE WEATHER WILL BE OCCURRING...BUT THIS
ADDITIONAL RAINFALL...OCCURRING DURING THIS VERY ACTIVE PERIOD...MAY
CAUSE FLOODING PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE WEEKEND AND
INTO THE FIRST OF NEXT WEEK...ESPECIALLY IN THE AFTERNOON AND EVENING
PERIOD. AND WITH THE POTENTIAL OF REPEATED ROUNDS OF RAIN...FLOODING
REPORTS ARE ENCOURAGED.
PC
In the hours before
Local storm report, May 22, 9:04 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1004 AM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD LANSING 39.25N 94.89W
05/22/2008 LEAVENWORTH KS EMERGENCY MNGR
K5 HWY IN LANSING HAS BEEN CLOSED DUE TO HIGH WATER.
WATER RESCUES ARE BEING PERFORMED.
&&
MRDLocal storm report, May 22, 9:10 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 AM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM HAIL 10 W LEAVENWORTH 39.32N 95.11W
05/22/2008 E0.75 INCH LEAVENWORTH KS EMERGENCY MNGR
&&
ABAILEYSpecial weather statement, May 22, 9:35 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1035 AM CDT THU MAY 22 2008
MOZ040-046-221600-
COOPER-HOWARD-
1035 AM CDT THU MAY 22 2008
...SIGNIFICANT WEATHER ALERT FOR COOPER AND SOUTHWESTERN HOWARD
COUNTIES UNTIL 1100 AM CDT...
AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF PILOT GROVE TO PILOT GROVE TO OTTERVILLE...MOVING EAST AT 30 MPH.
THESE STORMS WILL BE NEAR...
PILOT GROVE BY 1040 AM CDT.
BUNCETON BY 1055 AM CDT.
BOONVILLE AND NEW FRANKLIN BY 1100 AM CDT.
THE TOWNS OF CLIFTON CITY...BLACKWATER...LAMINE AND FRANKLIN ARE ALSO
IN THE PATH OF THESE STORMS.
PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS.
21
Special weather statement, May 22, 9:48 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1048 AM CDT THU MAY 22 2008
MOZ030-221615-
RAY-
1048 AM CDT THU MAY 22 2008
...SIGNIFICANT WEATHER ALERT FOR RAY COUNTY UNTIL 1115 AM CDT...
AT 1047 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SIBLEY...OR 7 MILES NORTH OF BUCKNER...
MOVING NORTHEAST AT 30 MPH.
THIS STORM WILL BE NEAR...
ORRICK BY 1055 AM CDT.
RICHMOND BY 1115 AM CDT.
THE TOWN OF RAYVILLE IS ALSO IN THE PATH OF THIS STORM.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
21
Special weather statement, May 22, 10:00 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1100 AM CDT THU MAY 22 2008
MOZ046-221630-
COOPER-
1100 AM CDT THU MAY 22 2008
...SIGNIFICANT WEATHER ALERT FOR EASTERN COOPER COUNTY UNTIL 1130 AM
CDT...
AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOONVILLE TO
BUNCETON TO 5 MILES SOUTH OF BUNCETON...MOVING EAST AT 30 MPH.
THESE STORMS WILL BE NEAR...
BOONVILLE BY 1105 AM CDT.
THE TOWNS OF PRAIRIE HOME AND WOOLDRIDGE ARE ALSO IN THE PATH OF
THESE STORMS.
PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS.
21
Special weather statement, May 22, 10:17 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1117 AM CDT THU MAY 22 2008
MOZ030-221645-
RAY-
1117 AM CDT THU MAY 22 2008
...SIGNIFICANT WEATHER ALERT FOR RAY COUNTY UNTIL 1145 AM CDT...
AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RICHMOND...MOVING NORTHEAST AT 30 MPH.
THIS STORM WILL AFFECT MAINLY RURAL AREAS OF RAY COUNTY...INCLUDING
THE TOWNS OF RICHMOND...RAYVILLE AND RUSSELLVILLE.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
21
Flood, Atchison
- When
- May 22, 12:22 PM CST to 4:06 PM CST
- Where
- Atchison County, 2.4 mi WNW of Muscotah to 1.67 mi W of Muscotah
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 39.565, -95.561
The Delaware River near Muscotah crested at 27.50 feet, or 0.50 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 22, 20081 death · 79 injured · $147 million · EF3 · 36 events
- Tornadoes and Hail in Kansas, May 22 to 23, 20082 deaths · 4 injured · $210,000 · EF3 · 108 events
- Tornadoes and Flash Flooding in Kansas, May 22 to 23, 2008$4.5 million · EF2 · 45 events
- Hail and Damaging Winds in Arkansas, May 22, 20081 death · 2 injured · $90,000 · 50 kt wind · 13 events
- Tornadoes and Flash Flood in California, May 22, 20081 injured · $855,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Wyoming, May 22, 20081 injured · $320,000 · EF2 · 13 events
- Hail and Damaging Winds in Nebraska, May 22, 2008$2.4 million · 1.75 in hail · 15 events
- Flash Flooding and Hail in Kansas, May 22 to 23, 2008$1.9 million · 1.75 in hail · 10 events
- Hail and Damaging Winds in Arkansas, May 22, 2008$2.0 million · 87 kt wind · 7 events
- Hail and Damaging Winds in Texas, May 22, 20081 injured · $1.0 million · 87 kt wind · 7 events
- Tornado and Hail in Nebraska, May 22, 2008$350,000 · EF1 · 2 events
- Flash Flooding in California, May 22, 2008$655,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100021.